Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Bismarck, ND

May 31, 2018Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 31, 2018, 6:42 PM MDT for Grant County, Morton County, North Dakota. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 6:42 PM MDT (00:42 UTC)
Expired
May 31, 2018, 7:45 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:15 PM MDTHAIL 0.75Carson, ND
May 31, 7:19 PM MDTFUNNEL CLOUD3 E Carson, NDDEPUTY IN CARSON REPORTED A FUNNEL CLOUD 3 MILES EAST OF TOWN.
May 31, 7:36 PM MDTTSTM WND GST 60Flasher, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:17 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS53 KBIS 010042
SVRBIS
NDC037-059-010145-
/O.NEW.KBIS.SV.W.0036.180601T0042Z-180601T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
742 PM CDT THU MAY 31 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  South central Morton County in south central North Dakota...
  Central Grant County in south central North Dakota...

* Until 845 PM CDT/745 PM MDT/.

* At 742 PM CDT/642 PM MDT/, a severe thunderstorm was located near
  Elgin, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near,
  Carson around 705 PM MDT.
  Flasher around 840 PM CDT.

Other locations impacted by this severe thunderstorm include Leith,
Lark, Heil and Raleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4629 10205 4656 10202 4667 10115 4629 10105
TIME...MOT...LOC 0042Z 257DEG 26KT 4646 10186 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
2 follow-up statements
161 
WWUS53 KBIS 010106
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
806 PM CDT THU MAY 31 2018

NDC037-059-010145-
/O.CON.KBIS.SV.W.0036.000000T0000Z-180601T0145Z/
Morton ND-Grant ND-
806 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR SOUTH CENTRAL MORTON AND CENTRAL GRANT
COUNTIES...

At 805 PM CDT/705 PM MDT/, a severe thunderstorm was located 8 miles
northwest of Carson, or 8 miles northeast of Elgin, moving east at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Carson around 720 PM MDT.

Other locations impacted by this severe thunderstorm include Leith,
Lark, Heil and Raleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People 
outside should move to a shelter, inside a strong building and away 
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4629 10205 4656 10202 4667 10115 4629 10105
TIME...MOT...LOC 0105Z 259DEG 17KT 4648 10171 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
144 
WWUS53 KBIS 010123
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
823 PM CDT THU MAY 31 2018

NDC037-059-010145-
/O.CON.KBIS.SV.W.0036.000000T0000Z-180601T0145Z/
Morton ND-Grant ND-
823 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR SOUTH CENTRAL MORTON AND CENTRAL GRANT
COUNTIES...

At 822 PM CDT/722 PM MDT/, a severe thunderstorm was located 5 miles
northeast of Carson, or 16 miles east of Elgin, moving northeast at
35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Flasher around 845 PM CDT.

Other locations impacted by this severe thunderstorm include Leith,
Lark, Heil and Raleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4629 10205 4656 10202 4667 10115 4629 10105
TIME...MOT...LOC 0122Z 245DEG 28KT 4649 10152 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:44 PM MDT, 58 minutes earlier.

Area forecast discussion, May 31, 5:44 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
644 PM CDT Thu May 31 2018

.UPDATE...
Issued at 638 PM CDT Thu May 31 2018

Main update will follow the line of thunderstorms through central
North Dakota, and updated the POPs to definite across south
central North Dakota this evening. Severe weather threat
continues through 10 PM CDT.

&&

.SHORT TERM...(This evening through Friday)
Issued at 227 PM CDT Thu May 31 2018

Main forecast concern will be severe storms.

We continue to destabilize across western North Dakota this
afternoon. General showers and thunderstorm continue over
northeast Montana into far north west ND. Scattered thunderstorms
have recently developed near Dickinson and are expected to lift
northeast.

Cams continue to point at another round of thunderstorms
developing along the MT border later this afternoon. Increasing
bulk shear and strong lapse rates point to an increasing threat of
large hail and damaging winds. A tornado threat also remains,
especially along the stalled boundary from around Beach northeast
toward Minot.

Another round of thunderstorms is also possible late this evening
into the overnight hours as the low level jet increases across
the region.

A more significant storm threat is possible on Friday as the
shortwave trough moves through the area. Very large hail and
damaging winds in excess of 70 mph are possible again. HREF
updraft helicity to 150 m2/s2 are pegged over south central ND
around 00 UTC Saturday. Although there could be a quick transition
to a MCS, at least initially there could be a threat for a
tornado with any discrete cells before they transition. Convection
should push into eastern ND by late evening.

.LONG TERM...(Friday night through Thursday)
Issued at 227 PM CDT Thu May 31 2018

After thunderstorms exit the area cooler and drier air filters
into the region. Could be an isolated thunderstorm Saturday and
breezy to windy conditions. Otherwise no significant weather into
early next week when we enter into another active pattern with
systems moving through a zonal to southwest flow every 36 to 48
hours.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 638 PM CDT Thu May 31 2018

Hazards to aviation will focus on thunderstorms through 06Z, with
another round of thunderstorms expected Friday late morning and
afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...WAA
Hazardous weather outlook, May 31, 5:51 PM MDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
651 PM CDT Thu May 31 2018

NDZ001>005-009-010-025-037-046>048-050-051-020000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Foster-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
651 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected across most of northern and
eastern central Dakota tonight.

Additional thunderstorms, possibly strong to severe, may move
across western and central North Dakota late tonight from Montana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday, a potentially significant severe weather event is
forecast, especially across central North Dakota. Severe thunderstorms
may develop between US Highway 83 and 85 by early Friday
afternoon, and quickly form into a squall line as they progress
east through the remainder of the afternoon and into the evening.
Threats are still a bit uncertain, and depend on how fast
individual storms form into a line. However, there is the
potential for very large hail in the afternoon. The threat may
quickly change to predominately wind with a squall line with
potential gusts over 70 mph. A few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is likely today through Friday across most of
western and central North Dakota.

NDZ011>013-017>023-031>036-040>045-020000-
Ward-McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Wells-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
651 PM CDT Thu May 31 2018 /551 PM MDT Thu May 31 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are expected across most of western and
central Dakota this evening. The primary threats are large hail
to around two inches in diameter, damaging wind gusts in excess of
70 mph, possibly a few tornadoes, and dangerous lightning. The
greatest threat is this evening across south central North
Dakota.

Additional thunderstorms, possibly strong to severe, may move
across western and central North Dakota late tonight from Montana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday, a potentially significant severe weather event is
forecast, especially across central North Dakota. Severe thunderstorms
may develop between US Highway 83 and 85 by early Friday
afternoon, and quickly form into a squall line as they progress
east through the remainder of the afternoon and into the evening.
Threats are still a bit uncertain, and depend on how fast
individual storms form into a line. However, there is the
potential for very large hail in the afternoon. The threat may
quickly change to predominately wind with a squall line with
potential gusts over 70 mph. A few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is likely today through Friday across most of
western and central North Dakota.

waa

In the hours before

Local storm report, May 31, 4:52 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       9 W NEW ENGLAND         46.54N 103.06W
05/31/2018  M1.00 INCH       SLOPE              ND   PUBLIC

            NICKEL SIZE HAIL ALSO.

&&
Local storm report, May 31, 4:54 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             NEW ENGLAND             46.54N 102.87W
05/31/2018  E1.00 INCH       HETTINGER          ND   CO-OP OBSERVER

            A LOT OF QUARTER SIZED HAIL LASTED 20
            MINUTES.

&&
Special weather statement, May 31, 5:19 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
619 PM CDT THU MAY 31 2018

NDZ019-020-034-010000-
Oliver ND-Mercer ND-Morton ND-
619 PM CDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MORTON...
SOUTHWESTERN OLIVER AND SOUTH CENTRAL MERCER COUNTIES UNTIL 700 PM
CDT...

At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Hannover to Glen Ullin.
Movement was east at 25 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
New Salem, Hebron, Center and Hannover.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.

LAT...LON 4713 10122 4676 10146 4687 10209 4711 10191
TIME...MOT...LOC 2318Z 270DEG 24KT 4705 10166 4681 10181

VINING/KRANZ
Local storm report, May 31, 5:22 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             NEW ENGLAND             46.54N 102.87W
05/31/2018  E1.00 INCH       HETTINGER          ND   CO-OP OBSERVER

            CORRECTS PREVIOUS HAIL REPORT FROM NEW
            ENGLAND. A LOT OF QUARTER SIZED HAIL LASTED
            20 MINUTES. REPORT OF 2" OF RAIN IN ABOUT 30
            MIN.

&&
Local storm report, May 31, 5:28 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     GLEN ULLIN              46.82N 101.83W
05/31/2018  M75 MPH          MORTON             ND   AWOS

&&

TJK
Local storm report, May 31, 5:46 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       1 N DICKINSON           46.90N 102.79W
05/31/2018  M3.70 INCH       STARK              ND   PUBLIC

            HEAVY RAINFALL FROM THUNDERSTORMS THAT JUST
            MOVED THROUGH THE DICKINSON AREA.

&&

TJK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:00 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
May 31, 6:47 PM MDTSpecial Weather StatementBISMorton, Oliver43 min
May 31, 7:03 PM MDTAreal Flood AdvisoryBISHettinger2 hr
May 31, 7:12 PM MDTSpecial Weather StatementBISHettinger48 min
May 31, 7:32 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger58 min
May 31, 7:48 PM MDTSevere Thunderstorm WarningBISGrant, Morton27 min
May 31, 7:55 PM MDTSpecial Weather StatementBISStark50 min
May 31, 8:26 PM MDTSpecial Weather StatementBISBurleigh49 min
May 31, 8:40 PM MDTSpecial Weather StatementBISGrant, Morton, Sioux50 min
May 31, 8:58 PM MDTSpecial Weather StatementBISGrant47 min
May 31, 9:23 PM MDTSpecial Weather StatementBISSioux52 min
May 31, 9:46 PM MDTSpecial Weather StatementBISMorton44 min
May 31, 10:33 PM MDTSpecial Weather StatementBISEmmons, Sioux42 min
May 31, 11:22 PM MDTSpecial Weather StatementBISEmmons38 min
May 31, 11:59 PM MDTSpecial Weather StatementBISDunn, Stark46 min
Jun 1, 1:03 AM MDTSpecial Weather StatementBISAdams, Dunn, Grant, Hettinger, Mercer, Morton and 3 more42 min
Jun 1, 1:05 AM MDTSpecial Weather StatementBISEmmons40 min
Jun 1, 1:39 AM MDTSpecial Weather StatementBISSheridan51 min
Jun 1, 1:43 AM MDTSpecial Weather StatementBISEmmons47 min
Jun 1, 1:46 AM MDTSpecial Weather StatementBISBurleigh44 min
Jun 1, 1:57 AM MDTSpecial Weather StatementBISSioux48 min
Jun 1, 2:28 AM MDTSpecial Weather StatementBISLogan47 min
Jun 1, 5:32 AM MDTSpecial Weather StatementBISMercer43 min
Jun 1, 5:56 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer64 min
Jun 1, 12:29 PM MDTSpecial Weather StatementBISBurke46 min
Jun 1, 1:15 PM MDTSpecial Weather StatementBISDunn, Mountrail45 min
Jun 1, 1:35 PM MDTSpecial Weather StatementBISBurke25 min
Jun 1, 2:09 PM MDTSpecial Weather StatementBISBurke21 min
Jun 1, 2:39 PM MDTAreal Flood AdvisoryBISBurke6 hr
Jun 1, 2:52 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver25 min
Jun 1, 3:07 PM MDTSevere Thunderstorm WarningBISBillings, McKenzie53 min
Jun 1, 3:30 PM MDTTornado WarningBISMcKenzie30 min
Jun 1, 4:01 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie59 min
Jun 1, 4:22 PM MDTSevere Thunderstorm WarningBISGrant, Morton38 min
Jun 1, 4:25 PM MDTSevere Thunderstorm WarningBISWilliams35 min
Jun 1, 4:29 PM MDTSevere Thunderstorm WarningBISWilliams61 min
Jun 1, 4:33 PM MDTTornado Warning Tornado observedBISDunn, McKenzie27 min
Jun 1, 4:48 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver57 min
Jun 1, 4:52 PM MDTTornado WarningBISMcKenzie, Mountrail23 min
Jun 1, 4:54 PM MDTTornado WarningBISMercer, Morton, Oliver36 min
Jun 1, 4:56 PM MDTTornado WarningBISDunn, McLean, Mountrail34 min
Jun 1, 4:57 PM MDTTornado WarningBISGrant, Morton33 min
Jun 1, 5:02 PM MDTTornado WarningBISDunn, McLean, Mercer28 min
Jun 1, 5:07 PM MDTSevere Thunderstorm WarningBISGrant, Morton38 min
Jun 1, 5:14 PM MDTSevere Thunderstorm WarningBISGrant, Morton61 min
Jun 1, 5:14 PM MDTTornado WarningBISMcKenzie, Mountrail31 min
Jun 1, 5:27 PM MDTTornado WarningBISMcHenry, McLean, Ward13 min
Jun 1, 5:30 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Mountrail, Ward60 min
Jun 1, 5:30 PM MDTTornado Warning Tornado observedBISMercer30 min
Jun 1, 5:42 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.